Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 202, NWS Sioux Falls, SD

May 28, 2019Union County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at May 28, 2019, 1:57 PM CDT for Union County, South Dakota. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
May 28, 2019, 1:57 PM CDT (18:57 UTC)
Expired
Jun 18, 2019, 1:57 PM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Jefferson (BSJS2). The gauge peaked at 36.44 ft at May 30, 2019, 9:00 PM CDT.

actionminormoderate2025303505/2805/2905/3005/3106/0106/0206/0306/0406/0506/0606/0706/0806/0906/1006/1106/1206/1306/1406/1506/1606/1706/1806/19
Action stage
28 ft
Minor stage
31 ft
Moderate stage
35 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06485910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 28, 12:14 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 28, 12:14 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1214 PM CDT Tue May 28 2019

.SHORT TERM...(Today and Tonight)
Issued at 422 AM CDT Tue May 28 2019

Current radar showing a broad area of light showers sliding across
the CWA south of Interstate 90 this morning. No lightning has been
observed in our area for several hours, with instability well to our
south. A rather tricky forecast for the morning with differences in
hi-res CAMs, though the general theme is for the current showers to
continue to slide to the east, exiting our CWA shortly after 12Z.
After that, most models settle on drying into mid afternoon. By late
afternoon, an upper level low situated over the Central High Plains
begins to lift through western Nebraska, with convection developing
in the vicinity of the surface low and attendant boundaries over
eastern Nebraska - supported by almost all CAMs - around 21Z. There
are differences in the models with regard to whether this convection
develops in our far southeast, with some brushing it, while others
develop it just to the east of our CWA. While the surface warm front
will remain well to our south, there may be enough elevated
instability and strong shear over that area that if storms do
develop they could become severe, so the current Slight Risk issued
by SPC seems appropriate. The main threats would be for strong winds
and large hail.

By tonight, more widespread showers will develop across most of the
CWA as the aforementioned upper level low wobbles to the northeast.
There will again be the potential for moderate to heavy rainfall
across the area during the overnight hours into Wednesday morning,
with the greatest threat at this time looking to be over south
central SD into the James River Valley where up to an 1" will be
possible through Wednesday morning - trending downward to around
0.5" to the east of Interstate 29. WPC continues to highlight our
area in a Marginal Risk for excessive rainfall, with a Slight Risk
brushing our far southeastern most IA counties - this most likely
related to the potential for heavier afternoon/evening thunderstorms
over that area as mentioned above.

.LONG TERM...(Wednesday through Monday)
Issued at 422 AM CDT Tue May 28 2019

Shower chances will continue over the area for Wednesday into
Wednesday night as the upper level low remains almost stationary
over the Northern/Central Plains, caught between a split upper level
flow over North America. The general trend will be for a more
scattered type coverage in precipitation by later on Wednesday, with
precipitation amounts expected to be generally light. Should begin
to see improvement by Thursday with temperatures back into the 70s.

It appears that much better weather is in store for the end of the
week into the weekend, and although there could be a couple of
periods with light rain, there are no significant storm systems on
the horizon. In addition to the drying trend, temperatures look to
be on the upswing with highs through the start of next week
generally in the mid and upper 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1202 PM CDT Tue May 28 2019

Earlier brief clearing in some areas has since filled in with MVFR
stratocumulus. Expect largely MVFR ceilings to continue thru the
afternoon hours with some IFR ceilings hanging on for a period in
NW IA and SW MN. By this afternoon, expect an initial line of
thunderstorms to likely just miss KSUX to the south and east with
additional showers and isolated thunderstorms filling in across
much of the area from the southwest thru the evening and
overnight. Tried to time the most likely hit or miss thunder
threat with VCTS mention. Widespread MVFR and IFR ceilings
and perhaps visibilities will accompany this activity.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Kalin
Hazardous weather outlook, May 28, 5:09 AM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
509 AM CDT Tue May 28 2019

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070-071-
291015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Union-
509 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to redevelop late this
afternoon or evening and continue through tonight. A few storms could
become severe this evening with winds to 60 mph and hail to the size
of half dollars. Any heavier storms could produce heavy rainfall, and
may cause continued issues with flooding and ponding of water.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MNZ071-072-080-081-097-098-SDZ038>040-050-052>069-291015-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-
509 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to redevelop late this
afternoon or evening and continue through tonight. Any storms are not
expected to be severe. Moderate to heavy rain will be possible
tonight into early on Wednesday, and may cause continued issues with
flooding and ponding of water.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:00 PM CDTRiver Flood WarningFSDMinnehaha21 days
May 28, 12:26 AM CDTRiver Flood WarningFSDLincoln, Minnehaha21 days
May 28, 3:36 AM CDTRiver Flood WarningFSDMoody21 days
May 28, 12:31 PM CDTRiver Flood WarningFSDMinnehaha21 days
May 27, 9:00 PM CDTRiver Flood WarningFSDSioux58 hr
May 28, 7:45 AM CDTRiver Flood WarningFSDPlymouth, Sioux6 hr
May 28, 12:31 PM CDTRiver Flood WarningFSDClay, O'Brien21 days
May 27, 11:20 PM CDTRiver Flood WarningFSDCottonwood, Jackson8 days
May 28, 3:36 AM CDTRiver Flood WarningFSDLyon21 days
May 28, 3:38 AM CDTRiver Flood WarningFSDMurray21 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.